Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 7, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at Apr 22, 2024, 2:42 AM CDT for 41 counties in Iowa. It took effect at Apr 22, 2024, 11:00 AM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2024, 2:42 AM CDT (07:42 UTC)
- In effect from
- Apr 22, 2024, 11:00 AM CDT
- Expired
- Apr 22, 2024, 5:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
All 41 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Clarke County, IA, Crawford County, IA, Dallas County, IA, Decatur County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Madison County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Ringgold County, IA, Sac County, IA, Story County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 48 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3258 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
613 WWUS73 KDMX 220742 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 242 AM CDT Mon Apr 22 2024 IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073-081>083- 092>094-221545- /O.NEW.KDMX.WI.Y.0007.240422T1600Z-240422T2200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur- Including the cities of Marshalltown, Reinbeck, Dumont, Estherville, Belmond, Aplington, Pomeroy, Mason City, Emmetsburg, Conrad, Grundy Center, Lake City, Denison, Audubon, Bedford, Kanawha, Creston, Osceola, Lake Mills, Carroll, Fonda, Fontanelle, Earlham, Cedar Falls, Waterloo, Casey, Lamoni, Waverly, Exira, Greene, Ames, Jefferson, Ackley, Panora, Odebolt, Rolfe, Webster City, Carlisle, Eagle Grove, Laurens, Des Moines, Manson, Bayard, Leon, Indianola, Algona, Northwood, Greenfield, Mount Ayr, Hampton, Early, Newton, Guthrie Center, Gilmore City, Parkersburg, Adel, Clarksville, Forest City, Perry, Winterset, Norwalk, Atlantic, Lenox, Shell Rock, Wellsburg, Schaller, Clear Lake, Adair, Wall Lake, Britt, New Market, Lake View, Allison, Dike, Fort Dodge, Stuart, Humboldt, Boone, Rockwell City, Manly, Sac City, Garner, Pocahontas, Clarion, Eldora, Waukee, Corning, and Iowa Falls 242 AM CDT Mon Apr 22 2024 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM CDT THIS AFTERNOON... * WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central, north central, northeast, northwest, south central, southwest, and west central Iowa. * WHEN...From 11 AM this morning to 5 PM CDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Bury
2 follow-up statements
396 WWUS73 KDMX 221530 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1030 AM CDT Mon Apr 22 2024 IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073-081>083- 092>094-222200- /O.CON.KDMX.WI.Y.0007.240422T1600Z-240422T2200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur- Including the cities of Hampton, Eldora, Belmond, Waukee, Lake City, Stuart, Exira, Conrad, Waverly, Mount Ayr, New Market, Boone, Bayard, Manly, Mason City, Dike, Aplington, Perry, Parkersburg, Allison, Panora, Jefferson, Leon, Gilmore City, Algona, Lamoni, Lenox, Fort Dodge, Wellsburg, Dumont, Rolfe, Lake Mills, Estherville, Guthrie Center, Emmetsburg, Clear Lake, Indianola, Denison, Manson, Wall Lake, Adel, Laurens, Casey, Fontanelle, Garner, Britt, Ackley, Waterloo, Creston, Carroll, Ames, Forest City, Odebolt, Greenfield, Carlisle, Corning, Cedar Falls, Earlham, Rockwell City, Osceola, Marshalltown, Newton, Kanawha, Grundy Center, Iowa Falls, Eagle Grove, Norwalk, Webster City, Winterset, Clarion, Greene, Reinbeck, Adair, Schaller, Sac City, Pocahontas, Early, Bedford, Fonda, Audubon, Pomeroy, Des Moines, Lake View, Shell Rock, Northwood, Humboldt, Atlantic, and Clarksville 1030 AM CDT Mon Apr 22 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...Southwest winds 25 to 30 mph with gusts up to 45 mph expected. A few gusts may even approach 50 mph at times. * WHERE...Portions of northern, central, western and southwestern Iowa. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dodson
549 WWUS73 KDMX 221935 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 235 PM CDT Mon Apr 22 2024 IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073-081>083- 092>094-222200- /O.CON.KDMX.WI.Y.0007.000000T0000Z-240422T2200Z/ Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur- Including the cities of Hampton, Eldora, Belmond, Waukee, Lake City, Stuart, Exira, Conrad, Waverly, Mount Ayr, New Market, Boone, Bayard, Manly, Mason City, Dike, Aplington, Perry, Parkersburg, Allison, Panora, Jefferson, Leon, Gilmore City, Algona, Lamoni, Lenox, Fort Dodge, Wellsburg, Dumont, Rolfe, Lake Mills, Estherville, Guthrie Center, Emmetsburg, Clear Lake, Indianola, Denison, Manson, Wall Lake, Adel, Laurens, Casey, Fontanelle, Garner, Britt, Ackley, Waterloo, Creston, Carroll, Ames, Forest City, Odebolt, Greenfield, Carlisle, Corning, Cedar Falls, Earlham, Rockwell City, Osceola, Marshalltown, Newton, Kanawha, Grundy Center, Iowa Falls, Eagle Grove, Norwalk, Webster City, Winterset, Clarion, Greene, Reinbeck, Adair, Schaller, Sac City, Pocahontas, Early, Bedford, Fonda, Audubon, Pomeroy, Des Moines, Lake View, Shell Rock, Northwood, Humboldt, Atlantic, and Clarksville 235 PM CDT Mon Apr 22 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... * WHAT...Southwest winds 25 to 35 mph with gusts of 40 to 50 mph expected. * WHERE...Portions of northern, central, western and southwestern Iowa. * WHEN...Until 5 PM CDT this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Dodson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at Apr 21, 11:54 PM CDT, 2 hours 48 minutes earlier. Its key messages:
- Patchy to areas of frost possible issue tonight east half and northeast; mainly in low lying valley areas.
- Weak system arrives Monday; mainly frontal passage with light rain chances 40 to 50 percent after midnight.
- Larger wave with severe risk ramping late week/early next week with strong warm air advection/frontal lift. Several rounds of rain are expected with both systems.
Area forecast discussion, Apr 21, 11:54 PM CDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1154 PM CDT Sun Apr 21 2024 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Patchy to areas of frost possible issue tonight east half and northeast; mainly in low lying valley areas. - Weak system arrives Monday; mainly frontal passage with light rain chances 40 to 50 percent after midnight. - Larger wave with severe risk ramping late week/early next week with strong warm air advection/frontal lift. Several rounds of rain are expected with both systems. && .DISCUSSION... Issued at 246 PM CDT Sun Apr 21 2024 .Short Term /Tonight through Monday Night/... Confidence Short Term: High Pleasant day today with high pressure over central Nebraska providing the region with mainly sunny skies and lighter northwest winds today. Tonight the ridge will continue to slide east southeast with increasing warm air advection into Iowa tonight. Tonight will feature only a small risk of patchy frost in the east prior to much warmer temperatures on the way for Monday. Water vapor imagery this morning shows the next system crashing through the Canadian Rockies with a lower level trough now evident on a subjective H850 analysis. Though the wave is rather impressive and will result in some rapid development of a lee side trough late tonight, the sprawling high over our area today and this evening will be limiting much moisture return in the next 24 hours. The high will continue to move into the Southern Plains and the Gulf Coast through early Monday. Mins tonight will still be rather cool; especially east. Some frost may develop in low lying river valley areas that are more sheltered, but with southwest winds beginning to increase between 10 and 13z tomorrow, the coverage will likely be somewhat limited. Meanwhile, as the trough enters the eastern Dakotas at 12z, southwest winds will increase through the remainder of the day and push H850 temperatures back to a range of 7 to 10C by 00z. Models continue to show some shower development in a pocket of strong thetae advection from central to northeast Iowa by mid to late afternoon, then farther south into the evening hours. Instability remains rather limited, but a few rumbles of thunder may occur with the stronger thetae push over the northeast/southeast during the late afternoon and early evening. With the warm air advection partially offset by clouds/potential showers, highs will be much warmer but not as high as they could be under complete sun. Highs tomorrow will range from the mid to upper 60s northeast/southeast to the lower 70s in central/western sections. With limited moisture return, rainfall amounts will likely range from a trace to no more than a tenth of an inch. Rainfall amount probs show chances for greater than a tenth of an inch only at 15% over most of the region. They also show some support for a quarter inch in the far south, but present model biases of the NAM and HRRR are contributing to a more northerly displacement and faster return of moisture into Iowa. The lesser rainfall solutions will be leaned on, which are reasonable with the Gulf moisture field not supportive of moisture return here, though some moisture finally arrives along the trailing cold front as it enters the Ohio River Valley or at fastest over northern Missouri east to the Ohio River Valley. .Long Term /Tuesday through Sunday/... Confidence: Medium In the medium range, we return to northwest flow for several days as Canadian High Pressure takes a vacation in lower Michigan until Thursday morning. For Tuesday, we will have to deal with another upper level trough at H700 passing southeast across the region; especially affecting the northeast. The influx of colder air aloft will likely bring partly sunny skies to a portion of the northeast/ east during the day. Along with that, H850 temperatures fall back to 1 to 3C over the northeast while the central to southwest areas remain about 4 to 6C. Northwest wind and mixing will bring highs back to the upper 50s northeast to the mid 60s in the south. Depending on the timing of the approaching second trough Tuesday morning, highs northeast might top out to the lower 60s but some uncertainty remains. Though some instability and light showers/isolated storms are expected with the trough, most of the steeper lapse rates continue into Wisconsin at this time. As we move into the midweek period, the northwest flow will quickly give way to zonal flow across the Central Plains. Weak high pressure will move over the area Wednesday with a transition back to lowering pressure into the Rockies as a stronger H500 wave approaches the west coast. It appears that some stronger warm air advection late Wednesday night may spark a few showers over either eastern Nebraska or far southwest Iowa. For now, our airmass will generally still be too dry to see any precipitation across our forecast area. We are likely too generous with PoP and any precipitation into Thursday morning. Highs Wednesday in the transition period will remain a bit cooler as the high recedes and southeast winds return. Upper 50s to lower 60s should rule the day. Thursday will see the return of moisture; mainly later in the evening and overnight into Friday. Confidence on overall evolution of the late week into Saturday system has diminished, even though there is decent consistency on it mainly being a Friday event and generally exiting the region by early Saturday morning. The overnight convection Thursday into Friday and early on Friday is more likely to be elevated with a second round developing southwest across Missouri/Kansas then moving northeast Friday afternoon and evening into southern/eastern Iowa. This would have a better potential to be surface based. Stronger jet support is also expected later in the day Friday/Friday evening. Though much depends again on whether the system begins occluding or continues to strengthen as it nears Iowa, this will have at least a similar potential to last Tuesdays event. With the Gulf now available, some decent rainfall rates/amounts are again expected. Temperatures will warm from Thursday into the weekend with a potential for 70s to lower 80s by either Saturday or Sunday. There remains a signal in both the EC/GFS for a second system nearly on the heels of the Friday storm; arriving Saturday night/Sunday with more strong storm potential. Rather impressive wind fields are forecast with the second system as well in both model solutions. Lots of time to gear up for both systems, but will likely concentrate on the Friday to Saturday system this week. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1136 PM CDT Sun Apr 21 2024 With general precipitation trends downward and/or southward, have continued to hold off and VCSH or RA mentions within this TAF issuance. A few scattered light showers may be present after 18z, but signal not great enough to warrant mentions. Best opportunity for precipitation looks to hold off until after 06z/the end of this TAF period, and would potentially affect sites KDSM/KOTM. Winds remain slated to increase through the morning with SW prevailing winds up to around 20 to 25kts prevailing with gusts 30 to 35kts by/after 18z. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...REV AVIATION...Curtis
Hazardous weather outlook, Apr 21, 7:49 AM CDT, 18 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 749 AM CDT Sun Apr 21 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-221300- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 749 AM CDT Sun Apr 21 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances return to the forecast early next week. The severe weather potential is low. Additional thunderstorm chances are in the forecast late next week. Potential for some stronger to severe storms may be present, though details remain unclear at this time but should become clearer in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely through at least the middle of next week.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.